Followers

Saturday, April 02, 2011

I haven't been posting anywhere and this is why

Well firstly I had a major MS attack, but I usually just learn to live with whatever it throws one way or another.  


But that was by far not the worst of it.  You see my new Neurologist put me on new pills.  I was to take 2 daily, one in the morning and one in the evening the first week leading up to 8 daily by the 4th week - 2 morning and 2 evening.  


I really started to feel strange, really strange for me.  Everywhere was itchy and I thought it was the Diabetes, I was terribly tired and again I thought okay it's either the MS or the Diabetes (which I control with pills - no big deal), but I began to feel really depressed and couldn't for the life of me leave the house even if I wanted to.  I didn't want to do anything, go anywhere, see anyone, or even talk to anybody on the phone. 


Then last week - 7 weeks after the start of the wonder pills that were going to cure the pain the MS caused, I was really ready to commit suicide.  All my daughters kept on saying was you must go to the doctor and get something and I kept on refusing until last Tuesday (the 22nd I think) it was so bad that I phoned (lucky for us we have NHS and I have brilliant doctor) and she couldn't see me that day but saw me the day after but all I kept on thinking was just to end it all.  I know this sounds really dramatic.  So what I finally did was read the leaflet that came with the pills the Neurologist had put me.  


I never read the leaflets of what the side effects might be because I don't want to imagine I have one of them when I don't so I always figure the best way is just not to read them.  Well last Tuesday night (the 22nd of March) I decided to read it and one of the effects was extreme tiredness, another was itchiness, I had even changed my shampoo thinking I had dandruff all of a sudden, and one of the last ones was severe depression leading to suicide.  


So at last I knew what had caused it so even though I was meant to take 4 pills that Tuesday night I only took one figuring if you had to taper off the medication I should at least take one of them.  Well Wednesday (23rd) when I saw my lovely doctor she took me off them immediately and made me another appointment to see her in a weeks time.  Well I saw her yesterday and she said in all the years she had known me she had never seen me in such a state - not even when my younger brother was diagnosed with stage 4 stomach cancer a couple of years ago and I was in a state then, and if I hadn't been better this week I was going to be hospitalized because if it wasn't the medication causing this really bad depression I was in the middle of a nervous breakdown and couldn't be left at home. 


But the difference between last week and this week it totally amazing.  Joanna (doctor) couldn't get over it.  She told me she had never seen me in such pieces before and had prescribed this medication before, not a load of times but a few, and had never seen an effect that I had on them and was really ready to put me in a Psych ward.  But, I was back to  my normal happy smiling self.  Maybe next time I'll read the leaflet that comes with the medication.


So I'm writing this really as a warning to everybody.  When you get new medication read the leaflet that comes with it and if you show any of the side effects it warns you about go back to your doctor immediately.  I will never be so cavalier about leaflets that come with medication and thinking reading the down side of what the medication MIGHT cause will mean it will happen to me.


And this is the reason you haven't heard from me in so long.  I haven't been anywhere, done anything, or gone anywhere and for the first time in my life I had a pity party and felt really sorry for myself which is unusual all by itself.  I generally have no sympathy for others, nor myself, unless of course they are really sick.


So until next time ... 
 Lots of Love Patti xxx
Nobody can make you feel inferior without your permission - Eleanor Roosevelt


P.S.  The drug I was put on was called Topiramate.  The first drug the Neurologist wanted me to go on was called Gabapentine but my doctor thought it was a bad idea and so I never took it.  The Neurologist then said to take Topiramate and after talking to my doctor I felt I had to take at least one of the medications he recommended or he might have felt what was the point of seeing me if I didn't listen to what he had to say.


ABC New has this to say about both drugs "Patorno said clear differences appeared between the drugs -- gabapentin had 40 percent higher suicide risk compared with topiramate, for example -- but that the overall risk for suicide was low enough that doctors might not pick up on it in their practice." This is only one very small snipped out of the whole article which can be read at the link above.